Montana, 2017Drought in Montana, September 1 to 30, 2017
September 1 to 30, 2017 · NWS GGW · 15 events in 15 counties and zones
Although September was the first month in quite a while in which many locations received normal or above normal precipitation, this was not enough to offset the several months of record drought. Drought conditions persisted through the month.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Although September was the first month in quite a while in which many locations received normal or above normal precipitation, this was not enough to offset the several months of record drought. Drought conditions persisted through the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 31, 8:14 PM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 31, 8:14 PM MST, 3 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
914 PM MDT Thu Aug 31 2017
.SHORT TERM...for northeast Montana...tonight through Fri...
900 PM Update:
Sent the last update tonight to account for the unexpected
scattered rain showers moving into northeast Montana from the
west, including some brief isolated gusty winds. Chose to cancel
all Red Flag Warnings with significant humidity recoveries.
Thunderstorm activity is diminishing and moving into North Dakota.
BMickelson
715 PM Update:
Sent another update tonight to more accurately capture current
certainty of strong to severe thunderstorms over our NE zones.
Expecting that activity to move into North Dakota the next hour or
so. Dryline over our western zones may be the focus for an
additional round of rain showers tonight. Will keep a close eye on
that for any further updates tonight. BMickelson
Update:
Small hail/gusty winds were included in the evening weather grids
given storm intensities are occurring at levels a bit greater than
had previously been anticipated. Other forecast elements remain on
track and expect storms to exit the area in the next few hours as
a cold front pushes across the region. Maliawco
Previous Discussion:
Surface trough is moving through Eastern Montana this afternoon
with scattered showers and thunderstorms occurring along it mainly
north of the Missouri River. This trough will move east into the
Dakotas this evening which will move the showers to the east and
clear the skies. However, smoke from wildfires in Western Montana
is moving into the forecast area with west winds behind this
trough. Will mention areas of smoke to the forecast for tonight. A
cold front will drop south out of Canada after midnight tonight
as the shortwave trough moves through Eastern Montana. This should
clear most of the smoke out of the forecast area.
WNW flow aloft will prevail on Friday. High pressure will build
into the forecast area with dry weather, mostly clear skies and
somewhat cooler temperatures. Forrester
.LONG TERM...Fri night through Thu...
The long range period begins Friday night and Saturday with a
strong upper ridge residing across the western U.S. This feature
will lead warm and dry weather conditions into eastern Montana. A
few of the 12z models are bringing a very weak upper level
shortwave impulse through the area on NW flow aloft on the
periphery of the ridge Saturday night. At this point, with little
in the way of available moisture, expect at most a modest increase
in cloud cover. Will maintain mostly clear skies for now until
model consensus improves surrounding this feature.
A more significant shortwave will track across southern Alberta
and Saskatchewan with a surface cold front Sunday night. Cooler
weather conditions will prevail into early next week across
northeast Montana with the trough persisting and the upper ridge
amplifying to the west of the region across the Pacific coastline
and British Columbia. While trends will continue to be monitoring,
at this time the best upper level forcing for ascent with this
feature, and therefore precipitation chances, should remain north
into Canada.
The forecast was then trended toward model consensus blends beyond
early next week which features a return to ridging conditions,
gradually warming temperatures, and largely dry weather. Maliawco
Previous Long Term Discussion:
Synoptic Setup: Long range begins with hot high pressure over the
western half of the CONUS this flattens out right along the
International Border where zonal flow sets up over the
southwestern quarter of Canada. One shortwave is embedded in the
flow off the coast of British Columbia. Farther north a cold pool
lies over the Arctic coastline and is readying to drop south.
Friday night through Sunday mid-day: Hot air to the west will
continue to be compressed and migrate across the high Plains of
the CONUS. Conditions will be dry, hot, and clear during this
these periods. Meanwhile the shortwave will move across British
Columbia.
Sunday afternoon through night: Shortwave will exit the Albertan
front range and pull the arctic air southward behind it plunging
it across the high plains of the CONUS including northeast
Montana in a cold front with very limited moisture. While the
front will be strong only a few thunderstorms may be possible with
its passage.
Monday through Tuesday Night: With flow turning northerly
advection will lead to cooler periods to come with no rain
anticipated. The giant cold plunge across the eastern half of
North America will be quickly countered by a warm push northward
over the western half and reforming the very strong ridge over
the Rockies.
Wednesday onward: Models start to waver here in confidence. Best
guess is for the northern half of the ridge to progressively
topple over the high Plains yet again and warm everything up. GAH
&&
.AVIATION...
FLIGHT CATEGORIES: Mostly VFR with localize MVFR possible in
smoke and isolated rain showers this evening.
SYNOPSIS: A frontal boundary will continue to move east tonight
along with scattered rain showers and severe thunderstorms.
Looks like only the rain showers would impact the KGDV and KSDY
TAF sites at times through this evening. Skies will clear in the
west tonight, then completely east overnight.
SMOKE: Smoke from various wildfires in western Montana will bring
some reductions in visibility tonight across portions of northeast
Montana Some terminal locations may see visibility drop to MVFR
levels tonight. Smoke will clear late tonight or Friday morning as
winds become northwest.
WINDS: Southerly near the North Dakota border this evening. Winds
will become southwest to west tonight and northwest late tonight
and Friday morning with speeds around 10 knots.
BMickelson
&&
.FIRE WEATHER...
Humidities have recovered nicely tonight. All dry thunderstorms
have become wet thunderstorms as they are exiting the CWA
eastward. Winds are barely gusty as best. Critical fire weather
conditions have eased and seem to no longer pose a threat tonight.
Chose to cancel all Red Flag Warnings across all of northeast
Montana with these improving conditions now in place.
BMickelson
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
&&
weather.gov/glasgow
Hazardous weather outlook, Aug 31, 1:43 PM MST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
243 PM MDT Thu Aug 31 2017
MTZ016>027-059>062-010800-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
243 PM MDT Thu Aug 31 2017
This Hazardous Weather Outlook is for portions of northeast
Montana.
.DAY ONE...This Afternoon and Tonight
A segmented Red Flag Warning remains in effect for Northeast
Montana through this evening for dry thunderstorms, low relative
humidity, and a gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 31, 7:00 PM MST, 5 hours before
Special Weather Statement
National Weather Service Glasgow MT
800 PM MDT THU AUG 31 2017
MTZ019-020-024-062-010300-
Richland MT-Sheridan MT-Western Roosevelt MT-Eastern Roosevelt MT-
800 PM MDT THU AUG 31 2017
...SPECIAL WEATHER STATEMENT...
At 759 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Bainville, or 9 miles east of Culbertson, moving
northeast at 45 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Sidney, Culbertson, Fairview, Brockton, Bainville, Froid, Lambert,
Snowden, Fort Kipp, Enid, Nohly, Wooley, Fort Union and Mccabe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4763 10485 4783 10505 4803 10509 4828 10472
4863 10405 4762 10404
TIME...MOT...LOC 0159Z 246DEG 40KT 4809 10432
AEHDrought, Central and Se Phillips
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Central and Se Phillips forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Central and southeast Phillips County began the month in exceptional (D4) drought conditions and remained in that status throughout the month. The area received two to three inches of rainfall, which is approximately one inch above normal.
Drought, Central and Southern Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Central and southern Valley County began the month in exceptional (D4) drought conditions and remained in that status throughout the month. The area received one to two and a half inches of rainfall, which is up to approximately one inch above normal.
Drought, Daniels
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Daniels forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
Daniels County began the month in exceptional drought (D4) conditions and remained in that status throughout the month. The area received approximately one half of an inch to one and a half inches of rainfall, which is up to approximately one half of an inch above normal.
Drought, Dawson
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Dawson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
Dawson County began the month in exceptional drought (D4) conditions across the far western portion of the county, and extreme (D3) drought conditions across the rest of the county. By the end of the month, the entire county was seeing extreme (D3) drought conditions. The area received approximately two to three inches of rainfall, which is approximately one inch above normal.
Drought, Eastern Roosevelt
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Eastern Roosevelt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Eastern Roosevelt County began the month in extreme (D3) drought conditions, which persisted through the month. Even so, the area received approximately two to three and a half inches of rainfall, which is approximately one to two inches above normal.
Drought, Garfield
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Garfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
Garfield County began the month in exceptional (D4) drought conditions. By the end of the month, southeastern portions of the county were seeing extreme (D3) drought conditions, with the rest of the county continuing to see exceptional (D4) drought conditions. The area received one to two and a half inches of rainfall, which is approximately one quarter of an inch to one inch above normal.
Drought, McCone
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- McCone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
McCone County began the month in exceptional (D4) drought conditions. By the end of the month, northwestern portions of the county were seeing exceptional (D4) drought conditions, with the rest of the county seeing a slight improvement to extreme (D3) drought conditions. The area received one and a half to to two inches of rainfall, which is approximately one quarter of an inch to three quarters of an inch above normal.
Drought, Northern Phillips
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northern Phillips forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Northern Phillips County began the month in exceptional (D4) drought conditions, which persisted through the month. The area received generally one quarter of an inch to three quarters of an inch of rainfall, which is approximately one half of an inch to one inch below normal.
Drought, Northern Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northern Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Northern Valley County began the month in exceptional (D4) drought conditions, which persisted through the month. The area received generally one quarter of an inch to three quarters of an inch of rainfall, which is approximately one inch below normal.
Drought, Petroleum
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Petroleum forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
Petroleum County began the month in exceptional (D4) drought conditions. The area received two and a half to three and a half inches of rainfall, which is approximately two inches above normal. By the end of the month, northern portions were still seeing exceptional (D4) drought conditions, with some improvement to extreme (D3) conditions being seen in southern Petroleum County.
Drought, Prairie
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Prairie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
Prairie County began the month in exceptional (D4) drought conditions across western portions of the county, with extreme (D3) conditions east. The area received two to three inches of rainfall, which is approximately one to one and a half inches above normal. By the end of the month, the county was seeing some improvement to extreme (D3) conditions across the entire county.
Drought, Richland
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Richland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
Richland County began the month in extreme (D3) drought conditions, which persisted through the month. The area received two to three inches of rainfall, which is approximately three quarters of an inch above normal.
Drought, Sheridan
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Sheridan County began the month in exceptional (D4) drought conditions, which persisted through the month. The area received one to two inches of rainfall, which is up to one half of an inch above normal.
Drought, Western Roosevelt
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Western Roosevelt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Western Roosevelt County began the month in exceptional (D4) drought conditions, which persisted through the month. The area received varying rainfall amounts, from nearly zero to over one inch of rainfall. This is from one inch below normal to up to one inch above normal.
Drought, Wibaux
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Wibaux forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
Wibaux County began the month in extreme (D3) drought conditions. which persisted through the month. The area received two to three inches of rainfall, which was approximately one and a half inches above normal. This led to some improvement in the drought across Wibaux County, and by the end of the month conditions had improved to severe (D2) conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, September 1, 20176 deaths · 2 events
- Flash Flooding and Hail in North Carolina, September 1, 2017$12 million · 2.75 in hail · 22 events
- Flash Flooding and Heavy Rain in Tennessee, September 1 to 2, 2017$275,000 · 16 events
- Flash Flood and Flood in Kentucky, September 1 to 5, 2017$350,000 · 2 events
- Wildfire in California, September 1 to 15, 20176 injured · 1 event
- Damaging Winds and Lightning Strikes in Florida, September 1, 20171 injured · $51,000 · 52 kt wind · 4 events
- Flash Flooding in Kentucky, September 1, 2017$50,000 · 11 events
- Wildfire in California, September 1 to 24, 20175 injured · 1 event
- Hail and Damaging Winds in Florida, September 1, 2017$2,000 · 52 kt wind · 17 events
- High Surf in Hawaii, September 1 to 3, 201717 events
- Drought in South Dakota, September 1 to 30, 201716 events
- Drought in Iowa, September 1 to 30, 201714 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717772, 717773, 717774, 717775, 717776, 717778, 717780, 717783, 717784, 717785, 717787, 717788, 717790, 717792, 717793.